Doctors: Is Your Patient Addicted to Alprazolam?

Doctors, is your patient addicted to AlprazolamAlthough alprazolam can be a helpful and useful medication which aids patients suffering with anxiety and panic attacks, it is also a drug with significant potential to cause dependence and addiction. Benzodiazepines are the most frequently misused type of pharmaceutical drug, and alprazolam is the most commonly misused medication in the benzodiazepine class. It is wise for patients, their loved ones and their physicians to be alert to signs of trouble and to take action when problems arise.

Alprazolam Addiction Risk Factors and Warning Signs

Although anyone can become dependent on or addicted to alprazolam, the risk is increased for patients taking more than 4 mg per day. Long-term usage is also associated with higher risk. Other factors that increase the risk of addiction include dosing frequency and frequent or past usage of alcohol or other sedative drugs.

When patients have become dependent on alprazolam, they experience withdrawal symptoms when the drug is not taken regularly. It is important for the physician to carefully assess whether patient symptoms are due to withdrawal or to the original underlying condition. This can be complicated by the fact that anxiety, which is the most common reason for prescribing alprazolam, is also one of the drug’s withdrawal symptoms. Other withdrawal symptoms include the following:

  • Insomnia
  • Tremors
  • Sweating
  • Muscle cramps
  • Abdominal pain
  • Irritability

Going to unusual lengths to obtain new prescriptions for the drug is another possible sign of trouble. Patients may repeatedly give reasons as to why they need more of the drug than would normally be prescribed. Reasons may include things like stating that they are going on vacation and need enough for the trip, or that they have lost their medication or had it stolen.

Helping Patients during Detoxification from Alprazolam

Addiction treatment is multifaceted and starts with detox, in which patients are monitored and helped through withdrawal. Withdrawal from benzodiazepines such as alprazolam can be dangerous and patients need to be monitored carefully. A U.S. Department of Health and Human Services publication entitled Detoxification and Substance Abuse Treatment makes the following points about dependence on benzodiazepines, such as alprazolam:

  • Benzodiazepine drug use should never be stopped abruptly, even if patients have only been using them for a few days. Dosage should always be tapered.
  • Withdrawing from benzodiazepines is similar in many ways to withdrawing from alcohol. As in alcohol withdrawal, seizures and delirium are possible complications. Seizures may occur even when other withdrawal symptoms have not been seen.
  • A slow taper of benzodiazepine drugs like alprazolam may take several weeks, or even months.
  • Hospitalization is wise for patients who have used significant amounts of alprazolam for a long time, who are dependent on more than one substance, or who don’t have the support that outpatient detox requires.
  • The primary components of detox are evaluation of the patient’s needs, stabilization through the withdrawal process, and preparing the patient to enter substance abuse treatment.

We Can Help You Help Your Patients

If you believe a patient is addicted to alprazolam and would like help addressing the issue, let us be of assistance. Our helpline is toll-free and staffed 24 hours a day by experienced and knowledgeable counselors ready to answer your questions and point you in the right direction. Let us help you help your patients.

Tags: , , , , ,